Montana, 2004

High Wind in Montana, December 16, 2004

December 16, 2004 · NWS TFX · 1 event in 1 county or zone

A high wind event occurred along the Northern Rocky Mountain Front during the evening hours of the 16th. Reported wind speeds include a gust to 61 mph at East Glacier 11SE.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred along the Northern Rocky Mountain Front during the evening hours of the 16th. Reported wind speeds include a gust to 61 mph at East Glacier 11SE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 16, 8:55 PM MST, 25 minutes earlier.

Area forecast discussion, Dec 16, 8:55 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
855 PM MST THU DEC 16 2004

.DISCUSSION...

WILL MAKE A MINOR UPDATE TO THE ZONES TONIGHT AS SKIES ARE ALREADY
MOSTLY CLOUDY IN THE NORTHERN ZONES. POSITIVELY TILTED RIDGE AXIS
STRETCHED FROM NORTHERN CALIFORNIA THROUGH CENTRAL MONTANA. RIDGE
HAS FLATTENED A BIT OVER THE NORTHERN ROCKIES AND WINDS ARE MIXING
DOWN WELL AND RIGHT ON TRACK...WILL CONTINUE HIGH WIND WARNING FOR
THE NORTHERN ROCKY MOUNTAIN FRONT. TEMPERATURES HAVE BEEN UP AND DOWN
AND ALL AROUND ALREADY THIS EVENING...AND THINK ANY CHANGES TO THEM
WOULD DO MORE HARM THAN GOOD. NO UPDATE NEEDED TO MY PORTIONS OF
STATE FORECAST. THOMSON

.PREV DISCUSSION...ISSUED AT 230 PM MST THU DEC 16 2004

TONIGHT THROUGH SATURDAY NIGHT...THE CURRENT LONG WAVE PATTERN
CONTINUES TO FEATURE A TROUGH OVER EASTERN NORTH AMERICA AND A
RIDGE CENTERED NEAR THE WEST COAST. GIVEN THE POSITION OF THE RIDGE
AXIS...THE FORECAST AREA WILL CONTINUE TO BE SUSCEPTIBLE TO SHORT
WAVE ENERGY SLIDING DOWN THE BACKSIDE OF THE TROUGH. THE 12Z MODELS
DID A POOR JOB WITH THE ENERGY NEAR THE GULF OF ALASKA. THE
GFS/UKMET DID A SLIGHTLY BETTER JOB INITIALIZING HERE. THE ETA DID A
BETTER JOB CAPTURING THE WEAKER SHORT WAVE ENERGY OVER BRITISH
COLUMBIA AND ALBERTA. GIVEN THE TRENDS WITH THIS REGIME...WILL
SLIGHTLY FAVOR THE GFS.

TONIGHT AND FRIDAY...A SHORT WAVE TROUGH WILL DIVE SOUTHEAST
THROUGH MONTANA. LIFT WITH THIS FEATURE WILL BE MARGINAL...WITH THE
UPPER LEVEL JET SERVING AS ANOTHER LIFTING MECHANISM. WILL PUT
CHANCE POPS OVER THE MOUNTAINS LATE TONIGHT AND TOMORROW...WITH
DOWNSLOPE FLOW KEEPING MOST AREAS OF THE PLAINS DRY. AM STILL
EXPECTING STRONG WINDS ALONG THE NORTHERN ROCKY MOUNTAIN FRONT WITH
THE APPROACH OF THE SHORT WAVE TROUGH. WILL CONTINUE THE HIGH WIND
WARNING HERE FROM LATE THIS EVENING THROUGH EARLY TOMORROW MORNING.
SURFACE PRESSURE GRADIENTS WILL ALSO BE RATHER TIGHT OVER THE REST OF
THE PLAINS...SO WINDY WORDING LOOKS GOOD. MILD TEMPERATURES WILL ALSO
PREVAIL DUE TO THE STRONG DOWNSLOPING.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...A COUPLE OF WEAK SHORT WAVE
TROUGHS WILL PASS ACROSS THE FORECAST AREA. WILL KEEP LOW POPS GOING
FOR THE WESTERN MOUNTAINS GIVEN THIS SETUP...BUT KEEP THE PLAINS AND
VALLEYS DRY. A MUCH STRONGER SHORT WAVE TROUGH WILL APPROACH THE
FORECAST AREA SATURDAY NIGHT...ONCE AGAIN INCREASING WINDS. HAVE MADE
APPROPRIATE ADJUSTMENTS TO WIND GRIDS AND BUMPED UP TEMPERATURES.
SETUP LOOKS GOOD FOR ANOTHER HIGH WIND EVENT STARTING LATE SATURDAY
NIGHT...SO WILL PASS WORD ALONG TO THE NEXT SHIFT TO FURTHER
EVALUATE. SCHAUMANN

SUNDAY THROUGH THURSDAY...CONFIDENCE IN MEDIUM RANGE FORECAST
CONTINUES TO DROP AS MODELS EXHIBIT UNCERTAINTY MOVING COLD AIR
ACROSS THE AREA MIDWEEK. POSITIVE TILT UPPER RIDGE BUILDS OVER
WESTERN MONTANA SATURDAY NIGHT THROUGH EARLY SUNDAY PROVIDING DRY
CONDITIONS TO THE AREA. LEE SIDE SURFACE TROF DEVELOPS EARLY SUNDAY
AND PERSISTS THROUGH EARLY MONDAY ALLOWING FOR GUSTY DOWNSLOPE
WINDS. AN UPPER TROF SLIDES ACROSS THE AREA MONDAY AND WILL BRING
ISOLATED SHOWERS. BY WEDNESDAY...STRONG SURFACE HIGH PRESSURE MOVES
OUT OF CANADA AND OVER THE AREA. POTENTIAL FOR COLDEST TEMPERATURES
OF THE SEASON EXIST WITH THIS SURGE BUT ENOUGH DISAGREEMENT WITH
MODELS TO TEMPER FORECAST. HAVE ADJUSTED TEMPERATURES DOWN WEDNESDAY
AND THURSDAY WITH THE UNDERSTANDING THAT VALUES NEED TO BE
RE-EVALUATED AFTER ANALYZING LATER MODEL RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 038/052 029/048 034 05-10
    BEBBB 047/027 038/021 027/015 023/015 018 00171300-00
CTB BB 041/052 030/048 035 05-10
    NEBBB 045/027 036/017 025/009 025/009 016 00171300---
HLN EB 025/047 026/044 026 05010
    BEBBB 042/022 041/022 030/014 025/014 016 0171300-11-
BZN BB 016/043 020/041 020 050-0
    BEBBB 041/019 040/016 032/012 027/012 017 00022-20-00
WEY BB 007/031 008/032 011 05021
    BEBBB 036/011 034/007 032/007 024/007 017 0000171300-
DLN BB 022/042 023/041 024 0501-
    BEBBB 041/022 038/017 033/016 028/016 019 -171300-111
HVR BB 032/052 027/046 026 05010
    BEBBB 046/025 035/017 026/009 025/009 020 00022000000
LWT BB 030/048 027/045 028 05010
    BEBBB 047/026 036/021 031/010 028/010 022 171300-0000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING FROM 9 PM TONIGHT THROUGH 9 AM FRIDAY MORNING
   FOR THE NORTHERN ROCKY MOUNTAIN FRONT (ZONE 9)...

&&
Hazardous weather outlook, Dec 16, 10:34 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1034 AM MST THU DEC 16 2004

MTZ009-171205-
NORTHERN ROCKY MOUNTAIN FRONT-
1034 AM MST THU DEC 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN ROCKY MOUNTAIN
FRONT

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT FROM LATE THIS EVENING THROUGH
EARLY FRIDAY MORNING. PLEASE REFER TO GTFNPWTFX FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-171205-
EASTERN GLACIER-
1034 AM MST THU DEC 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN GLACIER COUNTY

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WATCH FOR LATE THIS EVENING THROUGH FRIDAY MORNING HAS
BEEN CANCELLED. STRONG WINDS WILL DEVELOP OVER EASTERN GLACIER
COUNTY LATE THIS EVENING AND CONTINUE INTO FRIDAY MORNING. SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE POSSIBLE THROUGH THIS
PERIOD. ALTHOUGH STRONG WINDS ARE EXPECTED...WIND SPEEDS WILL REMAIN
JUST BELOW HIGH WIND WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>055-171205-
BEAVERHEAD-BLAINE-BROADWATER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN PONDERA-
EASTERN TETON-FERGUS-GALLATIN-HILL-JEFFERSON-JUDITH BASIN-LIBERTY-
MADISON-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
638 AM MST THU DEC 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 16, 9:20 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428713.